Conventional and Unconventional Lifesaving Therapies in an Adolescent With Amlodipine Ingestion.

Published

Journal Article (Review)

Amlodipine, a dihydropyridine calcium channel blocker, is commonly prescribed for the treatment of hypertension. Ingestion of an overdose leads to severe hypotension; if the hypotension is not treated, death may be imminent. Conventional and unconventional interventions were used to treat an adolescent who ingested a life-threatening dose of amlodipine. Severe hypotension resistant to conventional treatment with intralipids and hyperinsulinemia-euglycemia therapy led to the use of plasmapheresis and a pneumatic antishock garment as lifesaving measures. Plasmapheresis has been described in only one other case of severe amlodipine overdose, and the use of a pneumatic antishock garment has never been described in the management of a calcium channel blocker overdose. Because short-term use of a pneumatic antishock garment has associated risks, the critical care nurse's anticipation of side effects and promotion of safe use of the garment were instrumental in the patient's care and outcome. (Critical Care Nurse 2016; 36[4]:64-69).

Full Text

Duke Authors

Cited Authors

  • Reuter-Rice, KE; Peterson, BM

Published Date

  • August 2016

Published In

Volume / Issue

  • 36 / 4

Start / End Page

  • 64 - 69

PubMed ID

  • 27481803

Pubmed Central ID

  • 27481803

Electronic International Standard Serial Number (EISSN)

  • 1940-8250

International Standard Serial Number (ISSN)

  • 0279-5442

Digital Object Identifier (DOI)

  • 10.4037/ccn2016524

Language

  • eng